Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Topeka, KS

July 12, 2001Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2001, 1:01 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 2001, 1:01 AM CDT (06:01 UTC)
Expired
Jul 12, 2001, 1:30 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, KS, Nemaha County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120601
SVRTOP

KSC117-131-120630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
101 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS
  SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 130 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF VERMILLION...OR ABOUT 18 MILES
  SOUTHEAST OF MARYSVILLE...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  VERMILLION
  CENTRALIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR CENTRAL 
MARSHALL COUNTY.

LAT...LON 3979 9628 3962 9638 3956 9609 3976 9603

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:10 PM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 2:10 PM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT WED JUL 11 2001

H850 FRONT STRADDLED EAST TO WEST OVER THE FORECAST AREA THIS
AFTERNOON WILL ALLOW 15-25KT SOUTH WIND TO FEED WARM AND MOIST AIR
OVER THE BOUNDARY.  THIS SHOULD ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT AND INTO THURSDAY MORNING.

HAVING TROUBLE GETTING A GOOD HANDLE ON LOCATION OF TONIGHT'S
PRECIP.  PREVIOUS NIGHT'S ACTIVITY HAS BEEN FARTHER NORTH THAN
MODELS INDICATED.  NCEP BITING ONTO A MORE SOUTHERLY SOLUTION
TONIGHT AS SHOWN BY ETA/NGM.  HOWEVER AVN HAS GENERALLY HAD THE BEST
PRECIP PRESENTATION OF THE MODELS THE PAST FEW DAYS...ALTHOUGH TOO
BROAD...BY KEEPING THE ACTIVITY FARTHER NORTH THAN THE OTHER
MODELS.

WILL RELY ON THIS PATTERN FOR POPS AND PUT 70% TONIGHT ALONG AND
NORTH OF CONCORDIA TO TOPEKA LINE...WITH 40-50% TO THE SOUTH.  WILL
MENTION THE POTENTIAL FOR LOCALLY HEAVY RAIN...BUT WILL HOLD OFF ON
FLASH FLOOD WATCH FOR THE EXTREME NORTHEAST WITH ONLY 2 COUNTIES
REALLY A CONCERN FOR ANY FLOODING.

SURFACE/925MB FRONTS EXPECTED TO BE PRESSED SOUTH TONIGHT AS
CONVECTION DRIVES THROUGH NORTHEAST KANSAS...LAYING OUT ADDITIONAL
OUTFLOW BOUNDARIES.  BY 12Z-18Z THURSDAY THE FRONT SHOULD BE
COMPLETELY SOUTH OF THE ENTIRE FORECAST AREA...WHERE IT WILL STAY
UNTIL SATURDAY.  PLAN TO CONTINUE 30-50% POPS ON THURSDAY...ALTHOUGH
EXPECT MOST ACTIVITY TO DISSIPATE AROUND NOON.

H850 TEMPERATURES DROP ABOUT 4 DEGREES THROUGH THURSDAY EVENING AND
2-3 DEGREES MORE ON FRIDAY.  AS A RESULT THIS SHOULD KEEP HIGHS FROM
AROUND 80 EXTREME NORTHEAST TO THE MID/UPPER 80S SOUTH THURSDAY AND
FRIDAY.  WILL PLAN ON 68-74 TONIGHT AND 61-67 FOR FRIDAY MORNING
GENERALLY NORTHEAST TO SOUTH.

COOLER AND MORE STABLE AIR OVER THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY SHOULD LIMIT CONVECTION...ALTHOUGH WILL MAINTAIN LOW CHANCE
POPS SOUTHERN ZONES THURSDAY NIGHT.Y

ROGERS

.TOP...NONE

In the hours before

Local storm report, Jul 12, 12:24 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1224 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    HOME                      KS    .75 INCH HAIL
07/12/01   MARSHALL
Local storm report, Jul 12, 12:53 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 AM    FRANKFORT                 KS    .75 INCH HAIL
07/12/01   MARSHALL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:13 AM CDTSevere Thunderstorm WarningTOPMarshall47 min
Jul 12, 2:42 AM CDTSevere Thunderstorm WarningTOPBrown33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.